Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 211, NWS Norman, OK

May 18, 2001Carter County, Murray County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 18, 2001, 3:27 AM CDT for Carter County, Murray County, Oklahoma. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 18, 2001, 3:27 AM CDT (08:27 UTC)
Expired
May 18, 2001, 4:15 AM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Carter County, OK, Murray County, OK

What was reported inside it

TimeReportWhereRemark
May 18, 4:05 AM CDTThunderstorm Wind 57 MSulphur, OKWind was measured by Oklahoma mesonet.
May 18, 4:05 AM CDTThunderstorm WindShawnee, OKA few trees were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 8.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2001-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2992 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2001-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2992 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 180827
SVROKC
OKC019-099-180915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
327 AM CDT FRI MAY 18 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTER COUNTY IN SOUTHERN OKLAHOMA
  MURRAY COUNTY IN SOUTHERN OKLAHOMA

* UNTIL 415 AM CDT

* AT 327 AM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE
  THUNDERSTORMS FROM 6 MILES NORTHWEST OF RATLIFF CITY TO 3 MILES
  SOUTHWEST OF WILSON...MOVING EAST AT 35 MPH.

WIND GUSTS TO 70 MPH CAN BE EXPECTED WITH THESE STORMS.

LAT...LON 3452 9756 3409 9757 3408 9699 3460 9689
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:35 PM CDT, 5 hours 52 minutes earlier.

Area forecast discussion, May 17, 9:35 PM CDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
935 PM CDT THU MAY 17 2001

LATEST WATER VAPOR/IR IMAGERY/00Z ANALYSIS SHOW UVV'S NOW MOVING
INTO WESTERN OKLAHOMA AND WESTERN NORTH TEXAS AND WILL BE
RESPONSIBLE FOR INCREASING/INTENSIFYING CONVECTION ACROSS THE
FORECAST AREA OVERNIGHT...PARTICULARLY THE WESTERN HALF. 02Z SURFACE
ANALYSIS SHOWS OUTFLOW BOUNDARY NEARLY STATIONARY FROM SOUTH OF
TULSA EXTENDING WESTWARD ALONG INTERSTATE 40 TO NEAR WEATHERFORD.
BOUNDARY THEN HARD TO DISCERN AS IT MERGES WITH PRE-FRONTAL TROUGH
EXTENDING SOUTHWEST TOWARD MIDLAND. COLD FRONT NOW INTO NORTHWEST
OKLAHOMA. WITH ABOVE MENTIONED CONCERNS...WILL MAINTAIN HIGHEST POPS
AND SEVERE WORDING ACROSS THE WESTERN HALF OF AREA OVERNIGHT.

ANOTHER CONCERN THIS EVENING HAS BEEN NEARLY STATIONARY
THUNDERSTORM OVER BECKHAM COUNTY NEAR SAYRE WITH KFDR WSR-88D
INDICATING 3 TO 4 INCHES OF RAIN PER HOUR. BELIEVE HAIL HAS
CONTAMINATED THE TOTALS SLIGHTLY BUT WITH HIGH PRECIPITABLE WATER
AND WEAK WINDS ALOFT...2 TO 3 INCHES PER HOUR MAY BE POSSIBLE.
MID/UPPER LEVEL WILL INCREASE SLIGHTLY AS SHORTWAVE TROUGHS TO THE
WEST APPROACH AND MAY ALLEVIATE THE LOCALLY HEAVY RAIN A LITTLE AS
THE NIGHT PROGRESSES.

.OUN...
OK...NONE.
TX...NONE.
JAMES

In the hours before

Local storm report, May 18, 1:53 AM CDT, 1 hour 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
153 AM CDT FRI MAY 18 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 AM    ALiTUS                     OK   60 MPH WIND GUST
05/18/01   JACKSON                        REPORTED VIA HAMS
Local storm report, May 18, 2:11 AM CDT, 1 hour 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
211 AM CDT FRI MAY 18 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 AM    3 W GOULD                 OK   71 MPH WIND GUST
05/18/01   HARMON                         REPORTED VIA OKLAHOMA
                                          MESONET

0135 AM    4 SE HOBART               OK   73 MYPH WIND GUST
05/18/01   KIOWA                          REPORTED VIA OKLAHOMA
                                          MESONET
Local storm report, May 18, 2:16 AM CDT, 1 hour 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
216 AM CDT FRI MAY 18 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 AM    3 W GOULD                 OK   63 MPH WIND GUST
05/18/01   HARMON                         REPORTED VIA OKLAHOMA
                                          MESONET

0140 AM    4 SE HOBART               OK   68 MiPH WIND GUST
05/18/01   KIOWA                          REPORTED VIA OKLAHOMA
                                          MESONET
Local storm report, May 18, 2:30 AM CDT, 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
230 AM CDT FRI MAY 18 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 AM    FREDERICK                 OK   72 MPH WIND GUST
05/18/01   TILLMAN                        REPORTED BY COUNTY EM

0155 AM    4 S TIPTON                OK   59 MPH WIND GUST
05/18/01   TILLMAN                        REPORTED VIA OKLAHOMA
                                          MESONET

0204 AM    FREDERICK                 OK   84 MPH WIND GUST
05/18/01   TILLMAN                        REPORTED BY COUNTY EM

0204 AM    FREDERICK                 OK   WIND DAMAGE
05/18/01   TILLMAN                        ELECTRIC PWR POLES DOWN
                                          REPORTED BY COUNTY EM
Local storm report, May 18, 2:59 AM CDT, 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
259 AM CDT FRI MAY 18 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 AM    4 NNW FORT COBB           OK   65 MPH WIND GUST
05/18/01   CADDO                          REPORTED VIA OKLAHOMA
                                          MESONET

0215 AM    3 W MEDICINE PARK         OK   73 MPH WIND GUST
05/18/01   COMANCHE                       REPORTED VIA OKLAHOMA
                                          MESONET
Local storm report, May 18, 3:14 AM CDT, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
314 AM CDT FRI MAY 18 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 AM    3 W MEDICINE PARK         OK   58 MPH WIND GUST
05/18/01   COMANCHE                       REPORTED VIA OKLAHOMA
                                          MESONET

0225 AM    3 W GRANDFIELD            OK   63 MPH WIND GUST
05/18/01   TILLMAN                        REPORTED VIA OKLAHOMA
                                          MESONET

0240 AM    1 NW WALTERS              OK   64 MPH WIND GUST
05/18/01   COTTON                         REPORTED VIA OKLAHOMA

0308 AM    HENNESSEY                 OK   WIND DAMAGE
05/18/01   KINGFISHER                     TREE LIMBS DOWN

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:17 PM CDTSevere Thunderstorm WarningOUNBeckham43 min
May 17, 8:58 PM CDTSevere Thunderstorm WarningOUNBeckham47 min
May 17, 10:29 PM CDTSevere Thunderstorm WarningOUNKingfisher46 min
May 17, 11:38 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan52 min
May 18, 12:18 AM CDTSevere Thunderstorm WarningOUNJackson42 min
May 18, 1:30 AM CDTSevere Thunderstorm WarningOUNJackson45 min
May 18, 1:46 AM CDTSevere Thunderstorm WarningOUNTillman44 min
May 18, 1:51 AM CDTSevere Thunderstorm WarningOUNComanche, Kiowa39 min
May 18, 2:18 AM CDTSevere Thunderstorm WarningOUNCotton42 min
May 18, 2:30 AM CDTSevere Thunderstorm WarningOUNCaddo, Comanche45 min
May 18, 2:37 AM CDTSevere Thunderstorm WarningOUNCanadian, Grady53 min
May 18, 2:37 AM CDTSevere Thunderstorm WarningOUNKingfisher53 min
May 18, 2:41 AM CDTSevere Thunderstorm WarningOUNJefferson, Stephens64 min
May 18, 2:59 AM CDTSevere Thunderstorm WarningOUNCleveland, Logan, Oklahoma61 min
May 18, 2:59 AM CDTSevere Thunderstorm WarningOUNMcClain61 min
May 18, 3:17 AM CDTSevere Thunderstorm WarningOUNGarvin43 min
May 18, 3:22 AM CDTFlash Flood WarningOUNKingfisher3 hr
May 18, 3:37 AM CDTSevere Thunderstorm WarningOUNPottawatomie53 min
May 18, 4:03 AM CDTSevere Thunderstorm WarningOUNJohnston, Pontotoc, Seminole57 min
May 18, 4:22 AM CDTSevere Thunderstorm WarningOUNLincoln38 min
May 18, 4:35 AM CDTSevere Thunderstorm WarningOUNCoal, Hughes55 min
May 18, 4:59 AM CDTSevere Thunderstorm WarningOUNAtoka61 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.